Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Grand Forks, ND

July 2, 20184 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2018, 9:27 PM CDT for 4 counties in North Dakota. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 9:27 PM CDT (02:27 UTC)
Expired
Jul 2, 2018, 10:15 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:29 PM CDTHAIL 110 Sse Lisbon, NDVERY HEAVY RAINS AND A FEW LARGE HAIL.
Jul 2, 9:44 PM CDTHAIL 1.255 Ese Lisbon, ND
Jul 2, 9:44 PM CDTHAIL 1.257 Ese Lisbon, ND
Jul 2, 9:48 PM CDTHAIL 1.255 Ese Lisbon, ND
Jul 2, 10:04 PM CDTHAIL 1.757 Ese Chaffee, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KFGF 030227
SVRFGF
NDC017-073-077-081-030315-
/O.NEW.KFGF.SV.W.0088.180703T0227Z-180703T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT MON JUL 2 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Ransom County in southeastern North Dakota...
  South central Cass County in southeastern North Dakota...
  Northwestern Richland County in southeastern North Dakota...
  North central Sargent County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 927 PM CDT, a severe thunderstorm was located near Gwinner, or
  47 miles west of Wahpeton, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Milnor around 930 PM CDT.
  Venlo, Anselm and McLeod around 950 PM CDT.
  Leonard and Barrie around 1010 PM CDT.
  Davenport around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4617 9757 4627 9777 4681 9726 4665 9695
TIME...MOT...LOC 0227Z 217DEG 37KT 4629 9761 

HAIL...1.50IN
WIND...60MPH
 
$$

NC/GG
2 follow-up statements
936 
WWUS53 KFGF 030249
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
949 PM CDT MON JUL 2 2018

NDC081-030258-
/O.CAN.KFGF.SV.W.0088.000000T0000Z-180703T0315Z/
Sargent ND-
949 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SARGENT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

LAT...LON 4631 9739 4640 9765 4681 9726 4665 9695
TIME...MOT...LOC 0248Z 214DEG 29KT 4644 9745 

$$

NDC017-073-077-030315-
/O.CON.KFGF.SV.W.0088.000000T0000Z-180703T0315Z/
Ransom ND-Cass ND-Richland ND-
949 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN RANSOM...SOUTH CENTRAL CASS AND NORTHWESTERN RICHLAND
COUNTIES...

At 948 PM CDT, a severe thunderstorm was located over Venlo, or 41
miles west of Wahpeton, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  McLeod around 950 PM CDT.
  Venlo and Anselm around 955 PM CDT.
  Leonard around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4631 9739 4640 9765 4681 9726 4665 9695
TIME...MOT...LOC 0248Z 214DEG 29KT 4644 9745 

HAIL...1.50IN
WIND...60MPH
 
$$

NC/GG
409 
WWUS53 KFGF 030303
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1003 PM CDT MON JUL 2 2018

NDC017-073-077-030315-
/O.CON.KFGF.SV.W.0088.000000T0000Z-180703T0315Z/
Ransom ND-Cass ND-Richland ND-
1003 PM CDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN RANSOM...SOUTH CENTRAL CASS AND NORTHWESTERN
RICHLAND COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located 7 miles southwest
of Leonard, or 32 miles southwest of Fargo, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Barrie around 1010 PM CDT.
  Leonard and Davenport around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4644 9724 4649 9749 4681 9726 4665 9695
TIME...MOT...LOC 0302Z 217DEG 37KT 4656 9732 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:30 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 2, 8:30 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
830 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 818 PM CDT Mon Jul 2 2018

Severe thunderstorm watch has been issued for SE ND and Wilkin Co
in MN until 2AM. Primary concerns will be winds up to 70mph and
hail up to 2 inches. Activity is slowly organizing and scattered
along a line from Park Rapids MN to near Gwinner ND. Potentially a
couple rounds of convection to watch over the next 5 to 6 hours
with current storms and then storms to the west as they move into
SE ND around midnight.

UPDATE Issued at 646 PM CDT Mon Jul 2 2018

Continuing to sit an wait for convection to develop across the
southern portions of the Red River valley. Given satellite trends
and mesoanalysis isolated to scattered storms should develop in
the next hour or two. Thinking 700mb height rises late this
afternoon have kept activity in check. Agitated CU field in SE ND
showing some enhanced towers over the past hour. Will continue to
monitor. Also will be watching area in SW ND and its evolution for
expansion and or increase of PoPs for the overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 329 PM CDT Mon Jul 2 2018

Afternoon radar and visible satellite observations show lingering
shower activity across the southern River Valley has created a
weak cold pool along the I-94 corridor. This airmass is
characterized by temperatures in the low 70s and dewpoints in the
low 60s, and differentiates a more dry airmass to the north across
eastern North Dakota/northwest Minnesota and a less stable airmass
further south across the tri-state area. Afternoon RAP analysis
additionally show differing air masses with MLCAPE values 500 -
1500 J/kg building across SD/west MN under a strong cap. This
suggests that the more likely area for convective initiation later
today will be focused further south across northeast SD along a
surface warm front evident in afternoon surface obs. With a shear
environment of around 55 knots of effective bulk shear organized
convection is possible in this area.

Recent CAMS show this convection beginning in the 23-01 UTC time
frame and propagating east/northeastward along the southwest
border of the forecast area (roughly from the Wadena to Park
Rapids area). Backed winds at the surface in response to a
deepening surface low to the west along with strengthening mid
level winds due to the nocturnal LLJ may allow low level ESRH
supportive of a tornado threat, though this might be limited by a
multicell storm mode. Hail and strong winds remain the greatest
threat. Finally, some CAMS suggest storms developing along I-94
further west and propagating into the Valley City/Fargo area later
tonight, though the influence of the more stable airmass
currently in place over this region may reduce the chance for
severe storms.

Convection beginning in Montana this evening is expected to
propagate east/northeastward during the overnight hours into
eastern ND/northwest MN through the morning hours. Clearing
conditions mid day Tuesday may allow for enough
insolation/destabilization to allow for a few afternoon
thunderstorms across northwest MN Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 329 PM CDT Mon Jul 2 2018

An active weather pattern through Wednesday night will bring
continued chances for showers and thunderstorms, with a quiet period
from Thursday to Saturday night.

On Tuesday evening, thunderstorms look likely to develop both along
1) the cold front draped along the MT/ND border and 2) along a sfc
front draped from north central MN into western SD. Despite
lingering showers and storms during the day and mid level capping
Tuesday afternoon, there is potential for some discrete cells or
clusters of storms initiating in areas south of Highway 2 Tuesday
afternoon and evening, as moderate to strong surface based
instability and favorable shear develop amidst high temperatures in
the 90s and dew points in the lower 70s. Additionally most models
suggest this activity and/or other activity developing in the
remainder of Dakotas would likely merge into a complex or cluster of
storms Tuesday night along the nose of the low level jet, as surface
low and an upper shortwave push east across the Dakotas.

With this potent setup, the threat for severe weather will persist
Tuesday night into Wednesday, as any remaining complex or cluster
pushes through eastern ND into northern MN. Large hail to 1.5
inches, damaging winds to 60 mph, and a tornado or two are all
possible threats with severe storms. In addition, an unusually moist
environment sets up Tuesday night and Wednesday with precipitable
water values in the 1.5 to 2.5 inch range and in the 95th to 99th
percentile range of NAEFS climatology. This will yield a notable
threat for heavy rain and perhaps flash flooding, particularly with
the overnight thunderstorms.

For Independence Day, additional shower and thunderstorm activity
will remain possible through the day as the aforementioned complex
pushes out of the area and the cold front remains in the region.
Thus rain chances are most likely to impact any morning or mid day
activities as activity gradually exits eastward along and ahead of
the front. Rain chances are expected to exit the immediate Red River
Valley by Wednesday evening, with remaining shower or storm activity
moving out of the northwest quarter of MN Wednesday evening.

For Thursday through Saturday, a quiet weather pattern sets up with
high pressure and ridging aloft. High temperatures will still remain
in the upper 70s to near 90 degrees during this timeframe, but some
relief from humidity will be felt under a drier airmass.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 646 PM CDT Mon Jul 2 2018

Scattered thunderstorms possible across the area and could impact any
TAF site during the next 24 hours though to uncertain to add to
TAF for a specific time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...AM
LONG TERM...BP
AVIATION...JK
Hazardous weather outlook, Jul 2, 4:45 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Mon Jul 2 2018

MNZ004>009-NDZ006>008-014>016-054-030945-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Western Walsh County-
445 AM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

A few stray thunderstorms will be possible late tonight, but most
of the severe weather is expected to stay south of the Highway 2
corridor during the next 24 hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for some isolated severe thunderstorms Tuesday
afternoon and night, with hail up to quarters and wind gusts to 60
mph the primary threat. Thunderstorm activity will continue into
Wednesday, although details will depend on how previous day's
thunderstorms play out. Some heavy rainfall will also be possible
Tuesday and into Wednesday with rich moisture flowing into the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049-
052-053-030945-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
445 AM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for severe thunderstorms this evening and
overnight, particularly in southeastern North Dakota and west
central Minnesota. Hail of an inch or more will be the primary
threat, although some wind gusts to 60 mph are not out of the
question. Thunderstorms will continue to redevelop for much of the
night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for some scattered severe thunderstorms Tuesday
afternoon and night, with hail of around 1 inch and wind gusts to
60 mph the primary threat, although an isolated tornado is not of
the question. Thunderstorm activity will continue into Wednesday,
although details will depend on how previous day's thunderstorms
play out. Some heavy rainfall will also be possible Tuesday and
into Wednesday with rich moisture flowing into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JR

In the hours before

Local storm report, Jul 2, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 N COGSWELL            46.14N 97.78W
07/02/2018  E1.50 INCH       Sargent            ND   PUBLIC

            LOTS OF QUARTER SIZED AND LARGER HAIL. SOME PING PING
            BALL SIZED.

&&

GGUST
Local storm report, Jul 2, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
919 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FUNNEL CLOUD     5 SSW DETROIT LAKES     46.75N 95.88W
07/02/2018                   Becker             MN   LAW ENFORCEMENT

            PUBLIC REPORTS RECEIVED OF SMALL FUNNEL FORMING HIGH AT
            THE CLOUD BASE OVER LAKE MELISSA.

&&

GGUST
Local storm report, Jul 2, 9:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FUNNEL CLOUD     1 SSE SHOREHAM          46.74N 95.89W
07/02/2018                   Becker             MN   LAW ENFORCEMENT

            CALL FROM BECKER COUNTY SHERIFFS OFFICE RELAYING MULTIPLE
            FUNNEL CLOUD REPORTS NEAR LAKE MELISSA.

&&

CJONES
Special weather statement, Jul 2, 9:20 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
920 PM CDT Mon Jul 2 2018

MNZ027-028-030-031-030400-
West Becker-East Becker-West Otter Tail-East Otter Tail-
Including the cities of Detroit Lakes, Wolf Lake, Fergus Falls,
Perham, New York Mills, Parkers Prairie, Henning, and Battle Lake
920 PM CDT Mon Jul 2 2018

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN BECKER AND NORTHERN
OTTER TAIL COUNTIES...

Showers and thunderstorms have developed and conditions are
favorable for funnel clouds with any thunderstorm that does
develop. These types of funnel clouds are usually short lived,
however, they can and occasionally do touch the ground and cause
minor damage. Because of this possibility, If you see one of these
funnel clouds approaching the ground, take cover immediately.

JK
Local storm report, Jul 2, 9:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
925 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             COGSWELL                46.11N 97.78W
07/02/2018  E2.75 INCH       Sargent            ND   BROADCAST MEDIA

            PUBLIC REPORTS RECEIVED VIA BROADCAST MEDIA OF 2.8 INCH

            DIAMETER HAIL IN COGSWELL. TIME ESTIMATED BASED ON RADAR.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:51 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent54 min
Jul 2, 9:44 PM CDTSpecial Weather StatementFGFSargent46 min
Jul 2, 9:59 PM CDTSevere Thunderstorm WarningFGFCass46 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningFGFCass, Traill60 min
Jul 2, 11:01 PM CDTSpecial Weather StatementFGFCass14 min
Jul 2, 11:19 PM CDTSpecial Weather StatementFGFCass41 min
Jul 3, 7:00 AM CDTSpecial Weather StatementFGFRansom, Sargent60 min
Jul 3, 7:25 AM CDTSpecial Weather StatementFGFBarnes, Cass, Griggs, Steele50 min
Jul 3, 7:44 AM CDTSpecial Weather StatementFGFRichland, Sargent46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.